As we approach the peak of cold and flu season in New Jersey, many people are turning to over-the-counter medications to help them feel better. Many such medications contain acetaminophen, an ingredient that helps lower fever and reduce pain, but can also cause serious liver injury when taken incorrectly. 

Scott Olson, Getty Images

"Many people do not even realize they are taking too much because they're taking something for their fever, their aches and pains that has acetaminophen in it. Before they know it they could be taking two, three or even four different products that have acetaminophen in it," said Dr. Bruce Ruck, the director of Drug information and Professional Education at the New Jersey Poison Information and Education System (NJPIES).

In addition to the danger that can result from taking more than one product that contains acetaminophen, Ruck said people also have to be careful not to exceed the recommended dose or to consume alcohol.

"When you take too much of it, it literally destroys the liver, the body cannot break it down properly," Ruck said.

In some cases, overdosing on acetaminophen can even lead to death.

Ruck said the average dose for adults should be 3,000 milligrams. The Federal Drug Administration (FDA) has approved 4,000 milligrams as the maximum dosage allowed. Dosages vary for children so people need to make sure they read the label carefully before administering medication to children.

"It is perfectly safe when used either prescribed by your healthcare professional or in following the package directions in the over-the-counter products," Ruck said.

The five most common mistakes people make when taking over-the-counter cold and flu medications, according to Ruck, include:

  • They think a little is good, so a lot is better -  it's not.
  • They think these products will actually get rid of the flu. The reality is they don't, thye just treat the symptoms.
  • Many people take multiple products for different symptoms, and they may not realize they all contain acetaminophen - and that can be deadly.
  • People leave these products out and small children can wind up taking them. The number of unintentional poisons increases when kids see their parents taking these products.

Drinking alcohol when taking products containing acetaminophen. He said alcohol can increase the resulting damage to the liver.

If you have questions about medicines that contain acetaminophen, visit www.njpies.org or call NJPIES at 1-800-222-1222.